Alert archive / Montana / Wind Advisories in 2016
Wind Advisory 17, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Nov 24, 2016, 2:58 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Nov 24, 2016, 6:00 PM MST. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Nov 24, 2016, 2:58 AM MST (09:58 UTC)
- In effect from
- Nov 24, 2016, 6:00 PM MST
- Expired
- Nov 25, 2016, 9:07 PM MST
- In force
- 27 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
091 WWUS75 KBYZ 240958 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 258 AM MST THU NOV 24 2016 MTZ065-066-251000- /O.NEW.KBYZ.WI.Y.0017.161125T0100Z-161126T1900Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 258 AM MST THU NOV 24 2016 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON MST SATURDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON MST SATURDAY. * TIMING...SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON BECOMING STRONG AT TIMES TONIGHT THROUGH SATURDAY MORNING. * IMPACTS...DANGEROUS CROSSWINDS ON I-90 NEAR LIVINGSTON AND ON LOCAL ROADS NEAR NYE. * WINDS...GUSTING 50 TO 65 MPH AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTREME CAUTION OR PLAN AN ALTERNATE ROUTE UNTIL WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
6 follow-up statements
457 WWUS75 KBYZ 242209 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 309 PM MST THU NOV 24 2016 MTZ065-066-252215- /O.CON.KBYZ.WI.Y.0017.161125T0100Z-161126T1900Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 309 PM MST THU NOV 24 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST SATURDAY... * TIMING...SOUTHWEST WINDS WILL INCREASE THIS EVENING BECOMING STRONG AT TIMES TONIGHT THROUGH SATURDAY MORNING. * IMPACTS...DANGEROUS CROSSWINDS ON I-90 NEAR LIVINGSTON AND ON LOCAL ROADS NEAR NYE. * WINDS...GUSTS 60 TO 65 MPH AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTREME CAUTION OR PLAN AN ALTERNATE ROUTE UNTIL WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
954 WWUS75 KBYZ 250446 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 946 PM MST THU NOV 24 2016 MTZ065-066-260500- /O.CON.KBYZ.WI.Y.0017.000000T0000Z-161126T1900Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 946 PM MST THU NOV 24 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST SATURDAY... * TIMING...SOUTHWEST WINDS WILL INCREASE TONIGHT AND REMAIN STRONG THROUGH SATURDAY MORNING. * IMPACTS...DANGEROUS CROSSWINDS ON I-90 NEAR LIVINGSTON AND ON LOCAL ROADS NEAR NYE. * WINDS...GUSTS 60 TO 65 MPH AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTREME CAUTION OR PLAN AN ALTERNATE ROUTE UNTIL WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
004 WWUS75 KBYZ 251026 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 326 AM MST FRI NOV 25 2016 MTZ065-066-261030- /O.CON.KBYZ.WI.Y.0017.000000T0000Z-161126T1900Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 326 AM MST FRI NOV 25 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST SATURDAY... * TIMING...SOUTHWEST WINDS WILL REMAIN STRONG THROUGH SATURDAY MORNING. * IMPACTS...DANGEROUS CROSSWINDS ON I-90 NEAR LIVINGSTON AND ON LOCAL ROADS NEAR NYE. * WINDS...GUSTS 60 TO 65 MPH AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTREME CAUTION OR PLAN AN ALTERNATE ROUTE UNTIL WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
024 WWUS75 KBYZ 251655 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 955 AM MST FRI NOV 25 2016 MTZ065-066-261700- /O.CON.KBYZ.WI.Y.0017.000000T0000Z-161126T1900Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 955 AM MST FRI NOV 25 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST SATURDAY... * OBSERVATIONS...WINDS HAVE GUSTED AS HIGH AS 57 MPH AT LIVINGSTON THIS MORNING. * TIMING...SOUTHWEST WINDS WILL REMAIN STRONG THROUGH SATURDAY MORNING. * IMPACTS...DANGEROUS CROSSWINDS ON I-90 NEAR LIVINGSTON AND ON LOCAL ROADS NEAR NYE. * WINDS...GUSTS TO 60 MPH AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTREME CAUTION OR PLAN AN ALTERNATE ROUTE UNTIL WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
984 WWUS75 KBYZ 252210 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 310 PM MST FRI NOV 25 2016 MTZ065-066-261900- /O.CON.KBYZ.WI.Y.0017.000000T0000Z-161126T1900Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 310 PM MST FRI NOV 25 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST SATURDAY... * OBSERVATIONS...SOUTHWEST WINDS HAVE BEEN GUSTING 50 TO 55 MPH AT LIVINGSTON TODAY...WITH SOME GUSTS AS HIGH AS 57 MPH THIS MORNING. * TIMING...WINDS WILL REMAIN STRONG INTO THIS EVENING AND THEN GRADUALLY DIMINISH OVERNIGHT. * IMPACTS...DANGEROUS CROSSWINDS ON I-90 NEAR LIVINGSTON AND ON LOCAL ROADS NEAR NYE. * WINDS...GUSTS TO 60 MPH AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTREME CAUTION OR PLAN AN ALTERNATE ROUTE UNTIL WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
250 WWUS75 KBYZ 260407 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 907 PM MST FRI NOV 25 2016 MTZ065-066-260515- /O.CAN.KBYZ.WI.Y.0017.000000T0000Z-161126T1900Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 907 PM MST FRI NOV 25 2016 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND ADVISORY. WINDS HAVE BEGUN TO DECREASE AT LIVINGSTON AND NEAR NYE, THUS THE ADVISORY HAS BEEN CANCELLED. EXPECT GUSTS OF 35 TO 50 MPH THROUGH THE REMAINDER OF THE NIGHT AND SATURDAY MORNING. DRIVERS OF HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR ERRATIC CROSS WINDS ON INTERSTATE 90 AT LIVINGSTON. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Nov 23, 8:51 PM MST, 6 hours 7 minutes earlier.
Area forecast discussion, Nov 23, 8:51 PM MST, 6 hours 7 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
851 PM MST Wed Nov 23 2016
.UPDATE...
Quick moving Pacific trof and associated cold front were sliding across
central Montana this evening bringing rain and snow showers to
the mountains and plains. Observations and webcams were showing
snow occurring in Bozeman, Cooke City, and over our southwest
mountains. Rain and snow showers will gradually spread eastward
overnight, exiting the east tomorrow morning. Gusty northwest
winds can be expected behind the frontal passage. Snow amounts
still look good with generally an inch or less over the plains and
a few inches over the mountains. Have adjusted pops, sky cover,
and winds to current trends as the snow has been a little slow in
making it into our area this evening. Also adjusted low
temperatures down a bit across the east where limited cloud cover
earlier in the evening allowed temperatures to drop into the upper
20s. Otherwise, the rest of the forecast remains on track and the
previous forecast discussion and an updated aviation discussion
are below. STP
&&
.SHORT TERM...valid for Thu and Fri...
Fog has lifted across the east this afternoon...but is expected to
impact eastern zones again tonight...including Baker and
Ekalaka. Fog is expected to persist until a wind shift with the cold
front early Thursday morning.
Little in the way of changes for the short term forecast period
this afternoon. The unstable and fast moving Pacific trof and
associated cold front crossing the region still appears on track
for this evening and overnight. Jet divergence from the left-front
quadrant of a jet passing South of the area will also bring lift
to the region. Strongest vertical motion will be over the
mountains and foothills, with a good dendritic growth zone in
these areas. Otherwise, the lift looked weak and short-lived. The
system continued to show steep lapse rates.
Did tweak timing of the wave and associated precip slightly. At
this time, the best chances for Livingston look like 00Z- 03Z,
04Z-08Z for Billings, 09Z-11Z Sheridan, and 12Z-14Z in Miles
City...with only a quick shot for Baker around 16-17Z. Snow
amounts continue to look fairly light at this time...so will not
be issuing any highlights...and will continue with weather story
messaging. Gusty northwest winds will follow frontal passage for
several hours...with gusts of 25-35 knots possible.
Upper ridging will build over the area behind the trof on
Thursday. Surface lee troffing will also develop...supporting 50
mph wind gusts in the gap-flow areas. The lee trof will strengthen
Thursday night...pointing to possibility of gusts around 60 mph
gusts later in the night. Wind potential will persist through the
remainder of the short term period. Again chose to hold off on
highlights at this time...since lag time guidance is still only 40
to 50 percent at this time. Will continue the HWO/graphic for the
winds. AAG
.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...
Upper ridging and dry/mild conditions can be expected Saturday.
Gusty gap winds will continue along the foothills, especially in
the morning, with the expectation of less wind away from the gap
locations as mid level winds back to the SW and begin to decrease.
Pacific trof will push quickly through the intermountain west and
evolve into a northern plains low from Saturday night through
Sunday night. Moisture content will be quite limited in our area
but expect snow showers over our mountains and foothills, along
with cooler temps as a Canadian cold front sags into the area.
Could actually see temps fall through the day on Sunday as 850mb
temps cool to near 0c along with gusty NW-N winds.
Next shortwave will emerge from the north Pacific and drop thru
our cwa in northwest flow aloft Monday into Tuesday. Models
disagree with eventual fate of aforementioned northern plains low
as it tracks east, but it is possible we could see some light pcpn
on back side of this system in our east into Tuesday. NW flow
shortwave looks to have instability and should result in NW flow-
favored snow showers in our southern areas including the Bighorns/
Pryors and mountains above Red Lodge. Have raised pops a bit in
these areas given some model confidence here. Temps will turn
cooler with highs mostly in the 30s to near 40F Monday and
Tuesday. It should be noted that as these systems are of Pacific
origin, surface winds are not expected to turn easterly, and we
should not tap into the colder air that exists in northern
Canada...so expectation of cooler temps early next week will be in
a seasonable sense.
Current model consensus is for a period of dry weather with brief
ridging Tuesday night and Wednesday, ahead of next approaching
north Pacific trof. JKL
&&
.AVIATION...
Area of fog and low clouds with IFR-LIFR conditions will continue
to impact far eastern locations including KBHK tonight. Conditions
will improve with a frontal passage and wind shift by sunrise
tomorrow. Elsewhere, a Pacific cold front will bring a period of
west-to-east moving rain/snow showers overnight. Expect brief
MVFR-IFR at lower elevations from KLVM-KBIL-KSHR, and a period of
mountain obscurations into early Thursday. Once the precipitation
shifts east by mid to late morning, Thanksgiving day will be dry
with VFR conditions and gusty SW-W winds along the western
foothills with some gusts over 45 kts at KLVM. JKL/BT
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 030/044 028/049 030/050 030/043 026/039 025/036 022/039
71/U 00/B 00/B 01/B 22/J 32/J 11/B
LVM 026/041 028/047 029/048 026/043 022/038 022/035 022/038
80/N 10/N 00/N 12/J 22/J 42/J 12/J
HDN 028/045 023/048 024/050 025/044 023/040 022/037 021/039
72/J 00/B 00/B 01/B 22/J 32/J 11/U
MLS 026/048 025/050 025/053 026/044 024/041 023/038 021/039
42/J 00/B 00/U 01/B 21/B 22/J 11/B
4BQ 025/045 023/050 024/052 026/045 022/039 021/037 019/039
63/J 00/U 00/U 01/B 21/N 33/J 11/B
BHK 024/044 021/050 021/052 023/043 021/037 019/036 017/036
33/J 00/U 00/U 01/B 22/J 33/J 11/B
SHR 023/040 018/047 023/050 021/044 021/035 018/032 013/035
72/J 00/U 00/B 01/B 21/N 33/J 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Nov 24, 2:53 AM MST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 253 AM MST THU NOV 24 2016 MTZ041-056-064>067-241100- NORTHERN SWEET GRASS-RED LODGE FOOTHILLS-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- 253 AM MST THU NOV 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MONTANA. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.